Alert archive / Iowa / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 45, NWS La Crosse, WI

June 11, 2025Clayton County, Iowa

NWS La Crosse, WI issued this severe thunderstorm warning at Jun 11, 2025, 8:03 PM CDT for Clayton County, Iowa. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 11, 2025, 8:03 PM CDT (01:03 UTC)
Expired
Jun 11, 2025, 8:26 PM CDT
In force
23 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Clayton County, IA

The radar

The La Crosse radar (KARX), 122 km from the middle of the area, began a volume at 01:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 11, 2:53 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 1.1 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2025-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 105 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2025-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
105 J/kg
Mixed-layer CIN
-205 J/kg
Mixed-layer LCL
2395 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

970 
WUUS53 KARX 120103
SVRARX
IAC043-120200-
/O.NEW.KARX.SV.W.0045.250612T0103Z-250612T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
803 PM CDT Wed Jun 11 2025

The National Weather Service in La Crosse has issued a

* Severe Thunderstorm Warning for...
  Southern Clayton County in northeastern Iowa...

* Until 900 PM CDT.

* At 803 PM CDT, a severe thunderstorm was located over Strawberry
  Point, or 13 miles south of Elkader, moving east at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Edgewood around 810 PM CDT.
  Cassville around 840 PM CDT.

Other locations impacted by this severe thunderstorm include Camp
C.S. Klaus, Mederville, Garber, Wood, North Buena Vista, Turkey
River, and Bixby State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4276 9151 4278 9107 4276 9106 4275 9107
      4274 9105 4274 9104 4272 9102 4272 9100
      4269 9097 4268 9090 4265 9090 4265 9152
TIME...MOT...LOC 0103Z 270DEG 35KT 4268 9150 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

JAR
1 follow-up statement
600 
WWUS53 KARX 120126
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
826 PM CDT Wed Jun 11 2025

IAC043-120135-
/O.CAN.KARX.SV.W.0045.000000T0000Z-250612T0200Z/
Clayton IA-
826 PM CDT Wed Jun 11 2025

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN CLAYTON COUNTY IS
CANCELLED...

The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However, gusty winds are
still possible with this thunderstorm.

&&

LAT...LON 4276 9151 4278 9107 4276 9106 4275 9107
      4274 9105 4274 9104 4272 9102 4272 9100
      4269 9097 4268 9090 4265 9090 4265 9152
TIME...MOT...LOC 0124Z 270DEG 35KT 4268 9120 

$$

JAR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 6:25 PM CDT, 1 hour 38 minutes earlier. Its key messages:

  • Showers and storms late afternoon/tonight mostly along/south of I- 90. Some strong/severe threat this evening for hail and strong wind gusts.
  • Main focus for rain turns northward Thu/Fri, now mostly north of I- 90. Limited (if any) strong/severe risk at this time.
  • Training storms will favor higher totals through Friday night with low end amounts from 1/2" to upper end around 2".
Area forecast discussion, Jun 11, 6:25 PM CDT, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
625 PM CDT Wed Jun 11 2025

.KEY MESSAGES...

- Showers and storms late afternoon/tonight mostly along/south of I-
90. Some strong/severe threat this evening for hail and strong wind
gusts.

- Main focus for rain turns northward Thu/Fri, now mostly north of I-
90. Limited (if any) strong/severe risk at this time.

- Training storms will favor higher totals through Friday night with
low end amounts from 1/2" to upper end around 2".

&&

.DISCUSSION...
Issued at 145 PM CDT Wed Jun 11 2025

-REST OF THE AFTERNOON/TONIGHT: convection, spurred by an ripple in
the upper level flow, is currently pushing east across southwest
MN...and looks to start pressing into SE MN at its current pace by
21-22z. Not much instability for this small complex to feed on as
the pool of CAPE is harbored over IA, just south of a west-east
running warm front that the RAP progs to hang out across far
northern IA through the night.

However, a relatively weak low level jet/moisture transport will
impinge on the boundary by early evening with increasing low level
Fgen along with that shortwave (which lays out across it). Enough
forcing to trigger showers/storms around and south of the front. The
southern extent will have elevated instability to tap into, but not
much for wind shear (that lies farther north). In addition, there
will be saturation challenges. Dry near sfc wants to get drier
through afternoon mixing. Advection northeast of a warmer/more moist
airmass will work against that, but still very dry in a sub cloud
layer, and not very saturated above it for that matter. CAMS do get
rather "perky" for a few hours this evening the the convection, and
could see a hail and wind threat. Could be challenge to get severe
hail considering the drier atmosphere. Conversely, inverted v-
soundings will promote stronger downdrafts as pcpn evaporates. Some
strong-severe risk for NE IA/SW WI into late evening.

For Thu/Thu night, a stronger shortwave trough is set to track east
across northern MN/far northern WI. Some of the short/medium range
guidance suggest the current warm front could shift northward
through the day. Might be an unlikely scenario given the rain and
clouds that could be lingering well through Thu morning. Instead,
differential heating could lead to another west-east sfc boundary
developing in the afternoon across central MN/northern WI. The low
level jet/moisture transport is much stronger for Thu evening,
focused in the north, feeding the shortwave. An expansive area of
showers and a few storms should result, moreso for Thu night. Some
of the CAMS have started to spark some convection along the
lingering front in the south by evening. More confidence with rain
chances in the north, but will cover this southern threat with lower
end chances for now (20-30%). CAPE pool still lies well south and
will minimize/negate a strong/severe threat.

For rainfall, the moisture transport is lack luster tonight, warm
cloud depths mostly around 3 kft but PWs hover near 1 1/2". Outside
of the west-east running boundary to provide focus and repeated
rounds of pcpn over the same areas, not a lot going for a heavy
rain/flooding threat. Kind of the same for Thu night/Fri although
the transport is better. Still repeat storms to contend with, but
not over the locations that received the rainfall tonight. On the
whole, any flooding type issues look more localized/urban street
flooding - at least for now.

- WEEKEND INTO NEXT WEEK: Decent consensus between the EPS and GEFS
for broad upper level ridging to work across the region for this
weekend, but flattens and becomes more zonal moving into the new
work week. The bulk of both models' ensemble members lean into dry
conditions for the weekend, then back to a more active pattern/rain
chances. All WPC clusters favors this overall pattern too. However,
considering that the weekend ridge doesn't look too "stout", believe
any shortwave troughing could slip across it - if one would manifest
(convective mcv for instance).

For temps, the warmest air associated with the ridge continues to
hold to the west of the region, with probabilities suggesting highs
around the seasonable norms.

&&

.AVIATION /00Z TAFS THROUGH 00Z THURSDAY/...
Issued at 616 PM CDT Wed Jun 11 2025

A warm front is forecast to shift north overnight across parts
of NE Iowa into SW Minnesota as subtle wave drops S and E across
central MN. Scattered rain showers are expected for the northern
wave as scattered thunderstorms persist along the warm front
along the MN/IA border. Expect VFR conditions to prevail across
the area overnight, with brief IFR vsbys in any thunderstorms
south of I90. There is an isolated chance (10-20%) of a
thunderstorm overnight at RST/LSE, but chances too low at this
time to include in TAF. Showers continue to the north into
Thursday, with a chance of thunderstorms as well and have
included prob30 at LSE/RST for these chances. Models have a
chance (30%) of MVFR ceilings Thursday morning, so opted for an
OVC030 at this time and will monitor overnight.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.

&&

DISCUSSION...Rieck
AVIATION...JAW
Hazardous weather outlook, Jun 11, 3:01 PM CDT, 5 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
301 PM CDT Wed Jun 11 2025

IAZ008>011-018-019-029-030-MNZ094>096-WIZ053>055-061-130015-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Mower-Fillmore-Houston-Vernon-Crawford-Richland-Grant-
301 PM CDT Wed Jun 11 2025

This Hazardous Weather Outlook is for portions of north central
Iowa...northeast Iowa...southeast Minnesota and southwest
Wisconsin.

.DAY ONE...This Afternoon and Tonight

Thunderstorms will be possible late this afternoon and tonight.
The greatest chance will be along and south of Interstate 90 where
hail up to 1.5 inches in diameter and wind gusts to 60 mph will
be the primary threats.

Heavy rain south of Interstate 90 may result in localized
flooding tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Additional storms are expected from Thursday into Friday night and
from Sunday into Tuesday.

Heavy rain on Thursday and Thursday night may be result in some
localized flooding south of Interstate 94.

.SPOTTER INFORMATION STATEMENT...

Spotters may be requested later this afternoon/evening

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

MNZ079-086>088-WIZ017-029-032>034-041>044-130015-
Wabasha-Dodge-Olmsted-Winona-Taylor-Clark-Buffalo-Trempealeau-
Jackson-La Crosse-Monroe-Juneau-Adams-
301 PM CDT Wed Jun 11 2025

This Hazardous Weather Outlook is for portions of southeast
Minnesota...central Wisconsin...north central Wisconsin and west
central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Thunderstorms will be possible late this afternoon and tonight.
Small hail and strong winds will be possible with some stronger
storms.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Additional storms are expected from Thursday into Friday night and
from Sunday into Tuesday.

Heavy rain on Thursday and Thursday night may be result in some
localized flooding south of Interstate 94.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

nofwd

In the hours before

Special weather statement, Jun 11, 5:01 PM CDT, 3 hours 2 minutes before
Special Weather Statement
National Weather Service La Crosse WI
501 PM CDT Wed Jun 11 2025

IAZ018-112245-
Floyd IA-
501 PM CDT Wed Jun 11 2025

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL FLOYD COUNTY THROUGH 545
PM CDT...

At 500 PM CDT, Doppler radar was tracking a strong thunderstorm over
Rockford, or 12 miles southeast of Mason City, moving northeast at 20
mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Rockford around 505 PM CDT.
  Rudd around 510 PM CDT.
  Floyd around 530 PM CDT.

Other locations impacted by this storm include Idlewilde State Park,
Roseville, Howardville, Floyd Crossing, and Oakwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
north central Iowa.

&&

LAT...LON 4315 9302 4321 9291 4321 9273 4309 9257
      4293 9302 4294 9303
TIME...MOT...LOC 2200Z 240DEG 17KT 4305 9300

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

JAR
Special weather statement, Jun 11, 7:29 PM CDT, 34 minutes before
Special Weather Statement
National Weather Service La Crosse WI
729 PM CDT Wed Jun 11 2025

IAZ029-120045-
Fayette IA-
729 PM CDT Wed Jun 11 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN FAYETTE COUNTY THROUGH
745 PM CDT...

At 728 PM CDT, Doppler radar was tracking a strong thunderstorm near
Maynard, or near Oelwein, moving east at 45 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Oelwein, Maynard, Arlington, Westgate, Highways 3 And 187, and
County Roads 3 And W 33.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northeastern Iowa.

&&

LAT...LON 4264 9205 4282 9197 4282 9161 4264 9161
TIME...MOT...LOC 0028Z 276DEG 39KT 4273 9184

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

JAR
Local storm report, Jun 11, 7:38 PM CDT, 25 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
738 PM CDT Wed Jun 11 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0736 PM     Hail             Oelwein                 42.68N 91.91W
06/11/2025  E1.00 Inch       Fayette            IA   Trained Spotter

            Dime to quarter sized hail covering the
            ground with strong winds.

&&

KB
Local storm report, Jun 11, 7:54 PM CDT, 9 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
754 PM CDT Wed Jun 11 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0728 PM     Tstm Wnd Dmg     Oelwein                 42.67N 91.91W
06/11/2025                   Fayette            IA   Trained Spotter

            Various sized branches down across southern
            portions of of the city. Time estimated by
            radar.

&&

KB

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 7:29 PM CDTSpecial Weather StatementARXFayette16 min
Jun 11, 7:34 PM CDTSevere Thunderstorm WarningARXClayton, Fayette41 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.